Alert archive / Montana / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 6, 2023, 3:10 PM MDT for Stillwater County, Sweet Grass County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2023, 3:10 PM MDT (21:10 UTC)
- Expired
- Jun 6, 2023, 9:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 63 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824
WGUS55 KBYZ 062110
FFWBYZ
MTC095-097-070300-
/O.NEW.KBYZ.FF.W.0013.230606T2110Z-230607T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Billings MT
310 PM MDT Tue Jun 6 2023
The National Weather Service in Billings has issued a
* Flash Flood Warning for...
North Central Stillwater County in south central Montana...
Northeastern Sweet Grass County in south central Montana...
* Until 900 PM MDT.
* At 310 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates between 1.5 and
2.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, highways,
and other poor drainage and low-lying areas. Rural
roads may become impassable.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Stillwater and Northeastern
Sweet Grass Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Do not drive on or attempt to cross
flooded roads, find an alternate route. Roads and driveways may be
damaged or washed out in places.
Move to higher ground now. Act quickly to protect your life.
Please report observed flooding to local emergency officials and
request they pass the information to the National Weather Service in
Billings.
&&
LAT...LON 4596 10951 4602 10948 4604 10941 4608 10937
4610 10930 4607 10923 4595 10928 4586 10941
FLASH FLOOD...RADAR INDICATED
$$
Reimer2 follow-up statements
383
WGUS75 KBYZ 070025
FFSBYZ
Flash Flood Statement
National Weather Service Billings MT
625 PM MDT Tue Jun 6 2023
MTC095-097-070300-
/O.CON.KBYZ.FF.W.0013.000000T0000Z-230607T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stillwater MT-Sweet Grass MT-
625 PM MDT Tue Jun 6 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR NORTH CENTRAL STILLWATER AND NORTHEASTERN SWEET GRASS COUNTIES...
At 625 PM MDT, thunderstorms producing heavy rain across the warned
area have moved east, but flood water remain a threat. Between 2 and
4 inches of rain fell. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, highways,
and other poor drainage and low-lying areas. Rural roads
may become impassable.
Some locations that will experience flash flooding include...
mainly rural areas of North Central Stillwater and Northeastern
Sweet Grass Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Do not drive on or attempt to cross
flooded roads, find an alternate route. Roads and driveways may be
damaged or washed out in places.
Please report observed flooding to local emergency officials and
request they pass the information to the National Weather Service in
Billings.
&&
LAT...LON 4596 10951 4602 10948 4604 10941 4608 10937
4610 10930 4607 10923 4595 10928 4586 10941
FLASH FLOOD...RADAR INDICATED
$$
Reimer201
WGUS75 KBYZ 070252
FFSBYZ
Flash Flood Statement
National Weather Service Billings MT
852 PM MDT Tue Jun 6 2023
MTC095-097-070302-
/O.EXP.KBYZ.FF.W.0013.000000T0000Z-230607T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stillwater MT-Sweet Grass MT-
852 PM MDT Tue Jun 6 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
NORTH CENTRAL STILLWATER AND NORTHEASTERN SWEET GRASS COUNTIES...
The heavy rain has ended. However, minor flooding may still be
occurring. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 300 AM MDT Wednesday for
portions of central and south central Montana.
LAT...LON 4596 10951 4602 10948 4604 10941 4608 10937
4610 10930 4607 10923 4595 10928 4586 10941
$$
VertzWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 1:00 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 6, 1:00 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Billings MT
100 PM MDT Tue Jun 6 2023
.DISCUSSION...
Through Friday morning...
Main threats for the short term revolve around the potential for
additional heavy rain with thunderstorms over the next few days,
as well as the flows on the Musselshell river which is near
bankfull from Shawmut to Lavina at this time.
No major changes to the forecast pattern over the short term.
Omega blocking pattern remains in place with upper ridge over the
NC Plains states into SC Canada and upper lows over California and
over the east coast. This block will allow for Gulf of
Mexico/Plains moisture to continue to be pumped into the area over
the next week, keeping the threat for heavy rain with
showers/thunderstorms in play. The best periods for heavy
precipitation in the short term will be this afternoon through
late tonight, and then again on Thursday. Ridge flops westward
some on Wednesday which may cap off storms to isolated coverage over
the lower elevations as far west as Billings and Roundup,
providing a break for some areas that have seen heavy rain
recently. However its certainly not a dry forecast. By Thursday
storms begin to make it further east into SE Montana as the
California upper low presses northeastward into the Great Basin
and pushes a few disturbances our way. As these disturbances
arrive the low level flow turns easterly advecting in more plains
moisture for a favorable upslope flow into the western half of
the area, boosting heavy precipitation chances again.
Thunderstorms won't hit every location in the watch tonight, but
those areas that do get hit have a high probability for flash
flooding with saturated ground and very heavy rainfall from slow
moving storms. Where it took several days to produce the heavy
rain last weekend, it will only take an hour or two to produce 1
to 2+ inches of rain with these storms tonight. The same scenario
is likely with storms Thursday, with a lessor chance Wednesday as
described above.
Thunderstorm timing for Billings area...6pm to 10pm this evening.
As noted in the previous discussion will continue the Flood Watch
for the Musselshell river from Shawmut to Lavina until further
notice to account for the near bankfull conditions currently, and
the potential for additional precipitation upstream that may push
the river over flood stage going forward.
Will most likely need additional Flood/Flash Flood Watches for
later in the week (Thu/Fri/psbl Sat). Will let the current
iteration play out so we don't confuse anyone on timing and push
the decision to the midnight shift to handle once the current
watch expires. Chambers
Friday through Tuesday...
Overall the extended continues with only some small shifts in the
rainfall amounts, especially through Friday Night. Friday and
Friday night still look to be possible one of the wetter periods
in the forecast as the low-level flow will be out of the east,
thus producing good upslope, and still very moisture rich. The
main take away is that conditions are still favorable for heavy
rain on already saturated soils. Runoff could occur very quickly
leading to ponding of water and flooding of low lying areas.
Precipitable water values will remain 1.0 to 1.2 inches. While
the changes in the 24 hour total ending at 6 AM Saturday in the
NBM mean are only 0.1 to 0.2 of an inch, the upper range, 90th
percentile, has come up by around a half inch from yesterday. The
heaviest amounts will be from Billings west towards the western
foothills. Amounts are still generally in the 0.5 to 1.5 inch
range. However, with plenty of convective energy, significantly
higher localized rain amounts are possible.
Saturday onward, the precipitable water values will drop below an
inch, though staying above 0.8 of an inch. Also the ridge to the
east will finally start to break down as a wave moves through
Canada. With the flow pattern disrupted some the activity will not
be a widespread, mainly focus in the higher terrain, and with not
be as productive with rain amounts. Reimer
&&
.AVIATION...
More showers and thunderstorms will continue through 06Z across
much of southern MT and northern WY. These storms will produce
localized MVFR to IFR conditions. A few storms from KBIL west
could produce heavy rainfall with some LIFR. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 058/081 059/082 058/079 059/072 056/076 056/077 057/076
64/T 57/T 67/T 78/T 44/T 25/T 46/T
LVM 053/079 054/078 053/077 054/075 054/073 052/074 052/073
46/T 59/T 77/T 57/T 57/T 38/T 57/T
HDN 058/083 059/085 058/081 059/075 055/079 055/080 055/077
44/T 45/T 58/T 78/T 33/T 14/T 46/T
MLS 063/088 064/089 064/084 061/077 056/082 058/083 059/081
11/U 34/T 47/T 75/T 11/U 12/T 34/T
4BQ 060/087 061/087 061/084 059/073 053/077 056/080 056/080
12/T 34/T 48/T 77/T 22/W 12/T 35/T
BHK 059/089 060/088 060/083 056/075 049/078 052/082 056/082
01/U 13/T 46/T 63/W 10/U 01/U 23/T
SHR 054/080 054/082 054/079 054/071 051/074 051/077 051/074
35/T 56/T 57/T 58/T 44/T 14/T 36/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect through late tonight FOR ZONES
29-34-42-56-63-66-68-141-170-172-228-235.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Jun 6, 2:00 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Billings MT
200 PM MDT Tue Jun 6 2023
MTZ138-WYZ199-062045-
Southern Big Horn MT-Sheridan Foothills WY-
200 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of south central Big
Horn and northwestern Sheridan Counties through 245 PM MDT...
At 159 PM MDT, the public reported a strong thunderstorm 11 miles
northeast of Ranchester, or 17 miles north of Sheridan. This storm
was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Public and doppler radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Big
Horn and northwestern Sheridan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4491 10698 4492 10719 4521 10722 4519 10680
TIME...MOT...LOC 1959Z 187DEG 4KT 4504 10703
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VertzSpecial weather statement, Jun 6, 2:22 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Billings MT
222 PM MDT Tue Jun 6 2023
MTZ034-141-062045-
Northern Stillwater MT-Northern Sweet Grass MT-
222 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of north central
Stillwater and eastern Sweet Grass Counties through 245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Ryegate, or 24 miles north of Columbus, moving
southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rapelje.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4604 10919 4586 10936 4602 10951 4605 10947
4604 10942 4607 10942 4608 10941 4613 10932
4613 10930
TIME...MOT...LOC 2021Z 056DEG 8KT 4598 10935
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ReimerSpecial weather statement, Jun 6, 2:24 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Billings MT
224 PM MDT Tue Jun 6 2023
MTZ139-171-062115-
Southeastern Carbon MT-Pryor/Northern Bighorn Mountains MT-
224 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of south central Carbon
County through 315 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm near
Frannie, or 17 miles northwest of Lovell, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4500 10880 4507 10884 4516 10855 4503 10846
4500 10849
TIME...MOT...LOC 2023Z 052DEG 7KT 4505 10859
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VertzLocal storm report, Jun 6, 2:27 PM MDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
227 PM MDT Tue Jun 06 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM Funnel Cloud 5 NE Ranchester 44.99N 107.10W
06/06/2023 Sheridan WY Trained Spotter
Spotter reported picture of funnel cloud.
&&
ARTHURSpecial weather statement, Jun 6, 2:52 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Billings MT
252 PM MDT Tue Jun 6 2023
MTZ034-141-062145-
Northern Stillwater MT-Northern Sweet Grass MT-
252 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of north central
Stillwater and east central Sweet Grass Counties through 345 PM
MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Columbus, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph, penny size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Stillwater and east central Sweet Grass Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4604 10936 4589 10927 4575 10955 4600 10960
TIME...MOT...LOC 2052Z 060DEG 9KT 4594 10938
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VertzThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 10:09 AM MDT | Flood Watch | BYZ | Carbon, Golden Valley, Musselshell, Park, Stillwater, Sweet Grass and 2 more | 14 hr |
| Jun 6, 1:12 PM MDT | Flash Flood Warning | BYZ | Sweet Grass | 6 hr |
| Jun 6, 2:22 PM MDT | Special Weather Statement | BYZ | Stillwater | 23 min |
| Jun 6, 2:24 PM MDT | Special Weather Statement | BYZ | Carbon | 51 min |
| Jun 6, 2:40 PM MDT | Flash Flood Warning | BYZ | Sweet Grass | 6 hr |
| Jun 6, 2:52 PM MDT | Special Weather Statement | BYZ | Stillwater | 53 min |
| Jun 6, 3:20 PM MDT | Special Weather Statement | BYZ | Carbon | 25 min |
| Jun 6, 3:24 PM MDT | Special Weather Statement | BYZ | Stillwater | 36 min |
| Jun 6, 3:44 PM MDT | Special Weather Statement | BYZ | Carbon | 46 min |
| Jun 6, 3:46 PM MDT | Special Weather Statement | BYZ | Stillwater | 29 min |
| Jun 6, 3:55 PM MDT | Flash Flood Warning | BYZ | Stillwater, Sweet Grass | 5 hr |
| Jun 6, 4:02 PM MDT | Special Weather Statement | BYZ | Stillwater | 28 min |
| Jun 6, 4:11 PM MDT | Flash Flood Warning | BYZ | Golden Valley | 6 hr |
| Jun 6, 4:30 PM MDT | Special Weather Statement | BYZ | Golden Valley | 45 min |
| Jun 6, 4:35 PM MDT | Flash Flood Warning | BYZ | Carbon, Stillwater | 5 hr |
| Jun 6, 5:28 PM MDT | Special Weather Statement | BYZ | Stillwater | 32 min |
| Jun 6, 5:48 PM MDT | Flash Flood Warning | BYZ | Stillwater, Yellowstone | 6 hr |
Nearby
Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.